Azathioprine hepatotoxicity after liver transplantation

Martina Sterneck, Russell Wiesner, Nancy Ascher, John Roberts, Linda Ferrell, Jurgen Ludwig, John Lake

Research output: Contribution to journalArticle

92 Scopus citations

Abstract

We report the first two cases of apparent azathioprine hepatotoxicity occurring after liver transplantation. The two patients exhibited jaundice, elevated serum transaminase activities and histopathological features of sinusoidal congestion and centrilobular hepatocellular degeneration 17 and 61 days after transplantation. After withdrawal of azathioprine, liver test results improved immediately in both patients. Recurrence of liver injury after another challenge with azathioprine was seen in the first case. Previously, fatal venoocclusive disease occurring after kidney transplantation had been attributed to azathioprine. Irreversible venoocclusive disease and the reversible hepatotoxicity described in this report (i.e., sinusoidal congestion with centrizonal necrosis) most likely represent different stages of hepatic endotheliitis caused by azathioprine. Thus early diagnosis of azathioprine hepatotoxicity is of great importance. (HEPATOLOGY 1991;14:806–810).

Original languageEnglish (US)
Pages (from-to)806-810
Number of pages5
JournalHepatology
Volume14
Issue number5
DOIs
StatePublished - Nov 1991

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Azathioprine hepatotoxicity after liver transplantation'. Together they form a unique fingerprint.

  • Cite this

    Sterneck, M., Wiesner, R., Ascher, N., Roberts, J., Ferrell, L., Ludwig, J., & Lake, J. (1991). Azathioprine hepatotoxicity after liver transplantation. Hepatology, 14(5), 806-810. https://doi.org/10.1002/hep.1840140511